Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 458, NWS Midland/Odessa, TX

July 9, 2007Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 9, 2007, 8:16 PM CDT for Gaines County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 8:16 PM CDT (01:16 UTC)
Expired
Jul 9, 2007, 8:50 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2870 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100116
SVRMAF
TXC165-100215-
/O.NEW.KMAF.SV.W.0458.070710T0116Z-070710T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GAINES COUNTY IN WEST TEXAS...

* UNTIL 915 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF SEAGRAVES...OR 6 MILES SOUTHEAST OF DENVER CITY...
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SEAGRAVES...
  SEMINOLE...
  FAIRVIEW...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

LAT...LON 3269 10220 3253 10265 3296 10286 3297 10282
      3296 10257

$$
1 follow-up statement
000 
WWUS54 KMAF 100150
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT MON JUL 9 2007

TXC165-100158-
/O.CAN.KMAF.SV.W.0458.000000T0000Z-070710T0215Z/
GAINES TX-
848 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GAINES COUNTY IS
CANCELLED...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED. HOWEVER A STRONG THUNDERSTORM 5 MILES EAST OF SEAGRAVES
WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH. THIS STORM WILL BE 
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING.

LAT...LON 3269 10220 3253 10265 3296 10286 3297 10282
      3296 10257

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:31 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 2:31 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT MON JUL 9 2007

.DISCUSSION...
SUBTROPICAL RIDGE CENTERED ACRS NRN AZ HAS NW FLOW SET-UP FROM
COLORADO SEWD INTO SE NM/W TX. AS OF 19Z APPARENT SHRTWV TROF/S ON
WATER VAPOR ARE NOTED DROPPING SE THRU WRN LOW ROLLING PLAINS WITH
WEAK OUTFLOW BOUNDARY ACRS THE S PLAINS WITH ANOTHER SHRTWV TROF IN
COLORADO. STEEP 7H-5H LR/S ACRS CENTRAL NM WITH MINOR THETA-E RIDGE
AXIS AND WEAK LOW LEVEL CONVERGENCE SUGGEST STORMS INVOF HIER
TERRAIN THIS P.M. AND MOVE S-SE. STORMS MAY ALSO DEVELOP EWD ALONG
AFOREMENTIONED BOUNDARY. THUS W-N CWFA STILL FAVORED AREAS FOR
POPS AND WILL TEND TO KEEP LOW END SCT POPS IN THE NW. MORE OF THE
SAME TUE BUT IS DIFFICULT TO DISCERN ON GFS. STRONG SHRTWV TROF
ADVERTISED IN THE PANHANDLE REGION TUE NIGHT TO PUSH OUTFLOW/FRONT
S INTO PB WITH CHANCE FOR STORMS INCREASING IN THE NW SHORTLY
AFTER 00Z/WED. NAM/S 3H DIVERGENCE IS IMPRESSIVE AROUND 06Z/WED
AND WITH 30KT LLJ AND ASSOCD CONVERGENCE ALONG BOUNDARY STORMS
COULD BE SUSTAINED THRU THE NIGHT ACRS SE NM/NW PB INTO WED
MORNING. ATMOS MAY BE PRETTY WELL WORKED OVER WED AFTERNOON AND
WRT TO NW FLOW IT SHOULD BE A DOWNDAY. HOWEVER MID LEVEL SHEAR
AXIS WILL BE IN PLACE INVOF SRN PB/LOWER TRANS PECOS AND LOW END
ISOLD/SLGHT POPS WARRANTED. BY 00Z FRI INDICATIONS OF ANOTHER
STRONG SHRTWV TROF IN SE COLORADO/NE NM WHICH MERGES WITH/RE-
ENFORCES COLD FRONT MOVING THRU PLAINS AND WILL EVENTUALLY SET UP
A W-E WELL DEFINED BOUNDARY ACRS CENTRAL CWFA FRI AFTERNOON. THIS
WITH A NW 5H FLOW THAT HAS A LONG FETCH WILL INCREASE THE
POTENTIAL FOR SHRTWV TROF/S TO TRANSIT SEWD INTO CWFA AND
PERPETUATING OPPORTUNITY FOR RAIN FRI THRU SAT A.M.. DRIER AIR
WILL EVENTUALLY INVADE AND CHANCE OF RAIN SUN/MON LOOKS TO BE
DIMINISHED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  97  74  97  /  20  10  20  10
CARLSBAD NM                69 101  72  97  /  20  20  30  10
DRYDEN TX                  74  94  72  94  /  10  10  10  20
FORT STOCKTON TX           72  96  73  95  /  20  10  20  10
GUADALUPE PASS TX          69  95  68  89  /  20  20  30  20
HOBBS NM                   71  98  73  95  /  20  20  30  10
MARFA TX                   61  90  62  86  /  20  20  20  20
MIDLAND INTL AIRPORT TX    73  97  73  95  /  20  10  20  10
ODESSA TX                  74  97  73  95  /  20  10  20  10
WINK TX                    76 101  75 101  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 9, 2:58 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT MON JUL 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
258 PM CDT MON JUL 9 2007 /158 PM MDT MON JUL 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND
TONIGHT. THE BEST CHANCES WILL BE OVER THE NORTHERN PERMIAN BASIN
AND SOUTHEAST NEW MEXICO. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 55 MPH AND BRIEF HEAVY RAINFALL. DANGEROUS
LIGHTING WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TUESDAY AND
TUESDAY NIGHT WITH THE BEST CHANCES OVER THE NORTHERN PERMIAN
BASIN AND SOUTHEAST NEW MEXICO. WIND GUSTS TO 55 MPH AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 9, 8:04 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT MON JUL 9 2007

TXZ045-100200-
GAINES-
804 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF PAYNES CORNER AT
804 PM CDT...MOVING SOUTH AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN CENTRAL GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

WIND GUSTS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.